Posted by Pervoneurotica on November 23, 2005, at 18:24:46
In reply to SSRIs and cognition: what's your experience?, posted by Dave001 on July 15, 2005, at 21:29:21
Hello, I'm a new member - 26 year old female, diagnosed with depression.
I was using Sertraline (Zoloft) intermittently for about 3 years (during the last year I was on it continuously). I kept having to up the dosage, eventually reaching 200mg. I never noticed any side effects, except a very occasional inability to reach orgasm and perhaps anger attacks. If I abruptly discontinued Zoloft, withdrawal symptoms of nausea and confusion were very prominent.
So, I was on the highest dose of 200mg for about 1 year and when it wasn't doing much, I weaned myself off. A little over a month later I noticed symptoms, which I never attributed to the med b/c I was actually not using it anymore.
These symptoms include:
1)reduced sexual desire (VERY abnormal for me -- I have been hypersexual my entire life)
2)reduced frequency of fantasy, sexual thoughts, & masturbation (once again, this would be a very dramatic change in a person such as myself).
3)vaginal dryness (prominent and NEVER a problem before)
The vaginal dryness became a big issue; I thought its cause was a hormonal problem (i.e. hyperprolactinemia from a pituitary microadenoma!). In agreement with my 'hormonal' theory, I also noticed I was experiencing less acne.
I ignored the problem and started using KY. I also sampled Venlafaxine (Effexor)for a few months, but it didn't seem to do much, so I switched to Escitalopram (Lexapro), 20mg - the med I am currently taking.
Note: my initial hormonal symptoms never went away. Added to them now is intense nighttime insomnia. Still, I'd choose these S/E's over constant suicide ideation & misery.
According to PubMed, hyperprolactinemia (a dopamine-dependent side effect) is sometimes associated with SSRIs. Should I still get scanned for a brain tumor??